Metformin-Associated Lactic Acidosis following Intentional Overdose Successfully Treated with Tris-Hydroxymethyl Aminomethane and Renal Replacement Therapy

  • Lam N
  • Sekhon G
  • House A
N/ACitations
Citations of this article
13Readers
Mendeley users who have this article in their library.

Abstract

A 43-year-old woman was brought to the hospital with severe metabolic acidosis (pH 6.56, bicarbonate 3 mmol/L, and lactate 18.4 mmol/L) and a serum creatinine of 162 μ mol/L with a serum potassium of 7.8 mmol/L. A delayed diagnosis of metformin-associated lactic acidosis was made, and she was treated with tris-hydroxymethyl aminomethane (THAM) and renal replacement therapy (RRT). Following a complete recovery, she admitted to ingesting 180 tablets (90 grams) of metformin. Her peak serum metformin concentration was 170 μ g/mL (therapeutic range 1-2 μ g/mL). Our case demonstrates an intentional metformin overdose resulting in lactic acidosis in a nondiabetic patient who was successfully treated with THAM and RRT.

Cite

CITATION STYLE

APA

Lam, N., Sekhon, G., & House, A. A. (2012). Metformin-Associated Lactic Acidosis following Intentional Overdose Successfully Treated with Tris-Hydroxymethyl Aminomethane and Renal Replacement Therapy. Case Reports in Nephrology, 2012, 1–5. https://doi.org/10.1155/2012/671595

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free